Alert archive / Tennessee / Flash Flood Warnings in 2015
Flash Flood Warning 96, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 2, 2015, 4:21 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2015, 4:21 PM CDT (21:21 UTC)
- Expired
- Sep 2, 2015, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 26 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666 WGUS54 KMEG 022121 FFWMEG TNC157-030015- /O.NEW.KMEG.FF.W.0096.150902T2121Z-150903T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 421 PM CDT WED SEP 2 2015 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SHELBY COUNTY IN WEST TENNESSEE... * UNTIL 715 PM CDT * AT 421 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN IN THE NEXT HOUR. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MEMPHIS...DOWNTOWN MEMPHIS...MIDTOWN MEMPHIS...WHITEHAVEN... CAPLEVILLE AND PARKWAY VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3520 8992 3502 8989 3501 9006 3520 9006 $$
1 follow-up statement
571 WGUS74 KMEG 022214 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 514 PM CDT WED SEP 2 2015 TNC157-030015- /O.CON.KMEG.FF.W.0096.000000T0000Z-150903T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHELBY TN- 514 PM CDT WED SEP 2 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTH CENTRAL SHELBY COUNTY... AT 509 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS ARE DIMINISHING OVER THE AREA. HOWEVER...FLASH FLOODING MAY CONTINUE TO OCCUR NEAR DRAINAGE DITCHES AND STREAMS AS RUNOFF FROM THE EARLIER RAIN FLOWS INTO THEM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MEMPHIS...DOWNTOWN MEMPHIS...MIDTOWN MEMPHIS...WHITEHAVEN... CAPLEVILLE AND PARKWAY VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3520 8992 3502 8989 3501 9006 3520 9006 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:41 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 2, 3:41 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 341 PM CDT WED SEP 2 2015 .DISCUSSION... TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE EARLY SEPTEMBER NORMALS THROUGH EARLY NEXT WEEK...AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE THE MS RIVER VALLEY. MIDAFTERNOON GOES WATER IMAGERY SHOWED A WEAK SHEAR AXIS FROM THE WESTERN GULF INTO THE WESTERN OHIO VALLEY. THIS FEATURE AIDED IN THE DEVELOPMENT OF ISOLATED THUNDERSTORMS OVER THE MIDSOUTH THIS AFTERNOON. THIS SHEAR AXIS WILL WEAKEN AS IT MOVES SOUTHEAST THROUGH LATE THURSDAY...AS THE RIDGE AXIS OVER THE SOUTHERN PLAINS EDGES FURTHER EAST. WEAK UPPER LEVEL FLOW WILL PREVAIL THROUGH LATE WEEK... WITH SOME WEAKNESS IN THE UPPER LEVEL RIDGE AIDING THE DEVELOPMENT OF DIURNAL THUNDERSTORMS...MAINLY OVER THE TN RIVER VALLEY. EARLY NEXT WEEK... THE UPPER RIDGE SHOULD EXTEND FROM TEXAS INTO THE OHIO VALLEY...FLATTENED SOMEWHAT BY NORTHERN BRANCH ENERGY OVER THE NORTHERN PLAINS AND UPPER MIDWEST. 12Z GFS AND ECMWF DIFFERED ON THE DETAILS...BUT BOTH SHOWED UPPER LEVEL HEIGHTS FINALLY FALLING TO NEAR CLIMATOLOGICAL NORMALS LATE NEXT WEEK...AS NORTHERN BRANCH ENERGY DROPS INTO THE MIDDLE MS RIVER VALLEY. AN ASSOCIATED COLD FRONTAL PASSAGE APPEARS MOST LIKELY ON OR ABOUT THURSDAY SEPTEMBER 11TH. UNTIL THEN...PREDOMINATELY DRY WITH WELL ABOVE NORMAL TEMPERATURES CONTINUING. PWB && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. SOME PATCHY AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT WHICH MAY PRODUCE MVFR VISIBILITIES AT TIMES. WINDS WILL BE LIGHT AND VARIABLE DURING THE FORECAST PERIOD. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 2, 4:59 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 459 AM CDT WED SEP 2 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 459 AM CDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Nearby
Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.